Motor fluctuations are a major disabling complication in the treatment of Parkinson's disease. To investigate whether such oscillations in mobility can be attributed to changes in the synaptic levels of dopamine, we studied prospectively patients in the early stages of Parkinson's disease with a follow-up after at least 3 years of levodopa treatment. At baseline, 3 positron emission tomography (PET) scans using [11C]raclopride before and after (1 hour and 4 hours) orally administered levodopa were performed on the same day for each patient. Patients who developed "wearing-off" fluctuations during the follow-up period had a different pattern of levodopa-induced changes in [11C]raclopride binding potential (BP) from that observed in patients who were still stable by the end of the follow-up. Thus, 1 hour post-levodopa the estimated increase in the synaptic level of dopamine was 3 times higher in fluctuators than in stable responders. By contrast, only stable responders maintained increased levels of synaptic dopamine in the PET scan performed after 4 hours. These results indicate that fluctuations in the synaptic concentration of dopamine precede clinically apparent "wearing-off" phenomena. The rapid increase in synaptic levels of dopamine observed in fluctuators suggests that increased dopamine turnover might play a relevant role in levodopa-related motor complications.